Illinois, 2021

Hail in Illinois, July 15, 2021

July 15, 2021 · NWS LOT · 1 event in 1 county or zone

A severe thunderstorm produced large hail during the afternoon of July 15th across southern Ford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A severe thunderstorm produced large hail during the afternoon of July 15th across southern Ford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 15, 2:10 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 15, 2:10 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
310 PM CDT Thu Jul 15 2021

.SHORT TERM...
240 PM CDT

Through Friday night...

An unsettled pattern continues into Friday, though the emphasis is
shifting primarily along and south of I-80. Waves of showers and
some thunderstorms will be seen across this portion of the
forecast area, especially along and south of the Kankakee River
Valley where some severe threat will exist mainly 4-8 p.m. The
main story will be heavy rain though, with at least an inch for
parts of this area and potentially seeing over two. The flash
flood threat is not particularly high, though on a local/multi-
county scale, it may be temporarily become enhanced.

A cold front is inching southward located near I-88/I-290 this
afternoon. A zone of mid-level westerlies aloft has a few embedded
impulses from the Central Plains through the Lower Great Lakes. A
convectively-enhanced wave is propogating east-northeast across
far western Illinois, helping to support a fairly organized
convective cluster. Scattered convection has developed ahead of
this within the warm sector over central and eastern Illinois,
characterized by mlCAPE values of 1,000-2,000 J/kg into the far
southern forecast area. With this instability in advance and the
deep layer shear of 30-35 kt, would expect the western Illinois
convective cluster to at least graze Ford, Iroquois, and Benton
Counties. The downdraft CAPE gradient is analyzed to be quite
sharp near the CWA edge, so its very possible any enhanced wind
with this remains just south of the far southern forecast area. If
the MCV strengthens, there could be some potent, wind-producing
cells further north around its center.

High-resolution guidance shows some varying evolutions for mid-
evening onward tonight, particular with this first impulse
possibly slowing or becoming sheared and continuing to re-fire
convection, as well as another impulse expected to move across the
frontal zone during the overnight into Friday morning. The general
regime favors heavy rainfall, with precipitable waters over 1.7
inches as sampled on the 12Z DVN sounding this morning. This could
be particularly enhanced if the propagation slows. There are some
indications on high resolution guidance of some slow-moving cells
on the north end of these impulses closer to I-80 tonight. All of
this leads to lower confidence in specific QPF ranges, although
the broad 1-2 inch range should be reached for parts of the area
that are along and south of I-80. If this falls in particularly
heavy rates, or over areas that have been wet recently (such as
in/near Seneca), a flash flood threat would quickly develop.

Conceptually, the emphasis for convection on Friday should
continue to inch its way southeast after the waves of showers and
storms tonight into the morning. The rain, including the heavy
rain threat, will be slower too though, and that's why we will
have to keep a close eye on trends in the far south. If confidence
were to go the other way and increase in periods of heavy rain
throughout the entire day tomorrow in the far southern forecast
area, a Flood Watch will have to be considered by the evening or
overnight shifts. But right now we lean toward a more south
evolution by that point, with any rainfall impacts also gradually
shifting south after Friday morning. There are signs that enough
dry air works in across the northern CWA that some sun is seen by
Friday afternoon.

MTF

&&

.LONG TERM...
303 PM CDT

Saturday through Thursday...

Precip should start to move out late Friday night as the cold
front moves off to our southeast. Chances for isolated showers
and storms will remain through Saturday afternoon mainly
southeast of I-55 as the trough of the upper wave swings through
and taps into the better area of residual moisture. Otherwise,
the weekend looks to be mainly dry with highs in the mid to upper
70s (cooler near the lakeshore due to predominantly northeasterly
winds).

A surface high will set up over the Midwest, strengthening into
early next week. This will keep conditions dry through midweek as
we gradually start to warm back into the mid 80s with temperatures
remaining cooler near the lake. Guidance shows an increase in mid-
level moisture Wednesday/Thursday which may make some diurnal pop-
up showers and storms possible.

Slover/Warner/Lenning

&&

.AVIATION...
For the 18Z TAFs...

The primary aviation concerns for Chicago ORD and MDW are:

- Wind shift to the northeast favored 21Z-22Z

- Scattered light showers in the area through mid afternoon, then
  an increase in showers, especially near MDW, during the later
  afternoon into the evening; TSRA expected to remain south

- MVFR clouds this afternoon (at times possibly just VFR), with
  gradually increasing potential for IFR through the night,
  though low confidence if it will materialize by daybreak Friday

A cold front is slowly oozing its way southeastward across
northern Illinois early this afternoon. This will turn winds to
the north-northwest before a lake breeze boundary shifts over the
air fields. Confidence is medium-high in this happening between
21Z-22Z. Otherwise through mid afternoon, cloud bases of
1,500-4,000 ft should prevail with scattered light showers.

During the afternoon, convection should increase in coverage
across central Illinois as well as some of northern Illinois,
primarily south of I-80. A few cells could get close to the
Chicago terminals, but in general, showers are expected at ORD
and MDW. Multiple waves of showers and storms are expected to pass
across central Illinois tonight through midday Friday, each
potentially bringing more rain showers up to ORD and MDW.

Depending on the northern extent of rain, IFR ceilings could
materialize at ORD and MDW late tonight into Friday morning (most
favored 09Z-15Z). The confidence in this and especially drizzle
is less than earlier, however. Any low ceilings should lift
through later morning and especially into the afternoon Friday.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 15, 2:38 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
338 PM CDT Thu Jul 15 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
338 PM CDT Thu Jul 15 2021 /438 PM EDT Thu Jul 15 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Damaging Wind Risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Periods of showers with embedded, scattered thunderstorms will
move across areas mainly along and south of I-80. For south of
the Kankakee River Valley, a few of these storms could produce
wind gusts of 45 to 60 mph. Torrential downpours will also be
seen in any thunderstorms tonight, which could cause localized
flash flooding where storms track over the same area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Flooding Risk south of I-80.
  Elevated Thunderstorm Risk south of I-80.
Saturday and Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Another wave of heavy rainfall producing showers and some storms
will move through the region on Friday, primarily south of I-80.
Localized flash flooding may be a concern.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed through early evening south of I-80.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 30 mph.

LMZ740>745-162045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
338 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Limited Thunderstorm Risk for northwest Indiana.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 15, 11:26 AM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1226 PM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     TSTM WND DMG     MARENGO                 42.25N 88.61W
07/15/2021                   MCHENRY            IL   PUBLIC

            PHOTO SHARED ON SOCIAL MEDIA OF A LARGE TREE
            LIMB DOWNED ONTO THE CANOPY OF A GAZEBO.
            TIME ESTIMATED FROM RADAR.

&&

RO
Local storm report, Jul 15, 11:35 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1235 PM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     TSTM WND DMG     GENOA                   42.10N 88.69W
07/15/2021                   DE KALB            IL   PUBLIC

            PHOTO SHARED ON SOCIAL MEDIA OF A LARGE TREE
            LIMB SNAPPED IN GENOA. TIME ESTIMATED FROM
            RADAR.

&&

RO

The radar

The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ford

When
July 15, 4:21 PM CST to 4:23 PM CST
Where
Ford County, 4.22 mi SSW of Elliott
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.413, -88.297

A photo was shared on social media of golf ball size hail near Waggoner Cemetery.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967184.